Browse/search for people

Publication - Dr Tim Burness

    Base sizes for simple groups and a conjecture of Cameron


    Burness, TC, Liebeck, MW & Shalev, A, 2009, ‘Base sizes for simple groups and a conjecture of Cameron’. Proceedings of the London Mathematical Society, vol 98., pp. 116-162


    Let G be a permutation group on a finite set S. A base for G is a subset B of S with pointwise stabilizer in G that is trivial; we write b(G) for the smallest size of a base for G. In this paper we prove that b(G) is at most 6 if G is an almost simple group of exceptional Lie type and S is a primitive faithful G-set. An important consequence of this result, when combined with other recent work, is that b(G) is at most 7 for any almost simple group G in a non-standard action, proving a conjecture of Cameron. The proof is probabilistic and uses bounds on fixed point ratios.

    Full details in the University publications repository